Digoxin effect

  The following are the ECG changes that are observed at therapeutic levels of digoxin:

      (observation of these findings does not necessarily imply the presence of digoxin inoxication)

                  -
Sagging type ST segment depression.

                  - Flattened, negative or biphasic T waves.

                  - QT interval shortening.

                  - U wave amplitude may increase.




Clinical significance of the digoxine effect

  In patients with therapeutic levels of digoxine levels, the sagging type ST segment depression

      starts from the isoelectric line and there is no J point depression.

  In patients with therapeutic levels of digoxine levels, the J point depression may be due to

                    - Tachycardia

                    - Coronary artery disease

                    - Left ventricular hypertrophy

  In patients with therapeutic levels of serum digoxine and normal coronary arteries,

      ST segment depression may be observed during treadmill exercise test.




Digoxin intoxication

  Almost any type of arrhythmia may be observed.

  The most common arrhythmia observed in digoxin intoxication is ventricular premature systole (VPS).

      However, VPS is not specific for digoxin intoxication. On the other hand, observation of
bidirectional VPS

      in a patient under digoxin therarapy should raise the possibility of digoxin intoxication.

  Digoxin depresses conduction in atrioventricular (AV) node and may result in:

                    - AV blocks

                    - Sinus bradycardia

                    - Sinoatrial exit blocks

  Atrial tachycardias or ventricular tachycardias may be seen.

      Ventricular tachycardias may be monomorphic VT or
bidirectional VT.

  Although there is no diagnostic ECG finding of digoxin intoxication, observation of

      any of the following ECG findings strongly suggests digoxin intoxication:

            1.
Atrial tachycardia with block: atrial rate is > 100/minute, ventricular rate is < 100/minute.

            2.
Bidirectional VPS or bidirectional ventricular tachycardia.

            3.
Equalization of R-R intervals in a patient with atrial fibrillation.



Clinical significance of digoxin intoxication

  May cause ventricular tachycardia or ventricular fibrillation resulting in death.

  AV block and significant decrease in heart rate may cause
syncope.



What to do in digoxin intoxication

  Digoxin should be withdrawn immediately.

  Drugs that may increase serum levels of digoxin (spironolactone, verapamil, diltiazem,

      amiodarone or carvedilol) should be withdrawn immeadiately.

  Hypokalemia, if present, should be corrected. Hypokalemia exacerbates arrhythmias in digoxin intoxication.

      Since heart failure patients often use diuretics, hypokalemia is frequently observed in this group of patients.

  If there is no hemodynamic instability, withdrawal of digoxin and

      monitoring the cardiac rhythm is usually enough.

  Temporary cardiac pacemaker may be implanted if there is AV block and syncope.

  Digoxin-specific Fab-fragments act immediately and should be preferred in patients with

      life threatening arrhythmias.

  Antiarrhythmic drugs may be used if ventricular arrhythmias are observed. However, remember that

      antiarrhythmic drugs may cause or worsen AV block while suppressing ventricular arrhythmias.

  Electrical cardioversion may result in ventricular fibrillation or asystole in patients with digoxin intoxication.

      Therefore, the use of electrical cardioversion is relatively contraindicated in this group of patients.





ECG 1. 2:1 AV block is seen in a patient with digoxin intoxication. Of every 2 P waves,
one P wave is conducted and the other
P wave is not conducted
. The patient's serum digoxin level was above 5 ng/mL.

Click here for a more detailed ECG





ECG 2a. Slow ventricular rate in a patient with atrial fibrillation and digoxin intoxication. Serum digoxin level is 3.0ng/mL.
The second beat on the left side is a
ventricular premature systole (VPS).

Click here for a more detailed ECG




ECG 2b. The same patient's ECG 8 days later. The ventricular rate is increased.

Click here for a more detailed ECG





ECG 3. First degree AV block and
sagging type ST segment depression is observed in a patient with digoxin intoxication.
The serum digoxin level is above 4ng/mL.

Click here for a more detailed ECG





ECG 4a. This patient had syncope with a serum digoxin level of 25 ng/mL. The basic rhythm is
nodal rhythm with no preceding
P waves
. There are also attacks of ventricular tachycardia. If antiarhhythmic therapy is initiated without temporary pacemaker
implantation, the heart rate will probably decrease more.

Click here for a more detailed ECG




ECG 4b. The ECG of the same patient a few minutes later. Basic rhythm is
junctional rhythm with narrow QRS complexes and
no preceding P waves
. Ventricular couplet is also seen. If antiarhhythmic therapy is initiated without temporary pacemaker
implantation, the heart rate will probably decrease more.

Click here for a more detailed ECG





ECG 5. This heart failure patient under digoxin therapy also has accompanying hypothyroidism. There are intermittent
nodal
beats
with no preceding P waves. Some sinus beats have P waves preceding the QRS complex. The U waves are best seen
in middle chest leads (in C2 of the above figure) and especially during bradycardia. The amplitude of the
U wave increases
in patients under digoxin treatment.

Click here for a more detailed ECG





ECG 6. This patient is under digoxin therapy and has a serum Digoxine level of 0.7 ng/mL (within normal limits).

The observation of sagging type ST segment depression only suggests Digoxine effect.

Click here for a more detailed ECG




ECG 7. Atrial fibrillation with slow ventricular response in a patient with Digoxin intoxication.

Dr. Huseyin Narcı has donated the above ECG to our website.


Click here for a more detailed ECG




ECG 8. This patient with atrial fibrillation has normal coronary arteries. He is under Digoxin therapy.
The sole
sagging type ST segment depression in leads C4 to C6 show Digoxin effect, but not necessarily Digoxin intoxication.


Click here for a more detailed ECG




ECG 9. The ECG above is from a patient with heart failure under Digoxin therapy and shows ECG signs of Digoxin intoxication:
Sagging type ST segment depression may be seen as a Digoxin effect or may be a sign of Digoxin intoxication.
However, this patient also has bidirectional VPCs (
pozitive and negative VPCs) which suggest Digoxin intoxication.
Digoxin overdose has resulted in a significantly slow heart rate.
The basic rhythm is atrial fibrillation: RR intervals are irregular and no P waves preceed the QRS complexes.


Click here for a more detailed ECG





ECG 10. The ECG above is from a dilated cardiomyopathy patient taking Digoxin. He has normal coronary arteries.
There is atrial fibrillation and ST depression.

Click here for a more detailed ECG




Page 1 - Page 2 - Page 3